EconPapers    
Economics at your fingertips  
 

Decision analysis under ambiguity

Emanuele Borgonovo and Massimo Marinacci

European Journal of Operational Research, 2015, vol. 244, issue 3, 823-836

Abstract: In selecting the preferred course of action, decision makers are often uncertain about one or more probabilities of interest. The experimental literature has ascertained that this uncertainty (ambiguity) might affect decision makers’ preferences. Then, the decision maker might wish to incorporate ambiguity aversion in the analysis. We investigate the modeling ambiguity attitudes in the solution of decision analysis problems through functionals well-established in the decision theory literature. We obtain the multiple-event problems for subjective expected utility, smooth ambiguity and maximin decision makers. This allows us to establish the conditions under which these alternative decision makers face equivalent problems. Results for certainty equivalents and risk premia in the presence of both risk and ambiguity aversion are obtained. A recent generalization of the classical Arrow–Pratt quadratic approximation allows us to quantify the portions of a premium due to risk–PLXINSERT-, and to ambiguity-aversion. The numerical implementation of the objective functions is addressed, showing that all functionals can be estimated at no additional burden through Monte Carlo simulation. The well known Carter Racing case study is addressed quantitatively to demonstrate the findings.

Keywords: Decision analysis; Ambiguity theory; Decision trees; Certainty equivalents (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (15)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0377221715000806
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:ejores:v:244:y:2015:i:3:p:823-836

DOI: 10.1016/j.ejor.2015.02.001

Access Statistics for this article

European Journal of Operational Research is currently edited by Roman Slowinski, Jesus Artalejo, Jean-Charles. Billaut, Robert Dyson and Lorenzo Peccati

More articles in European Journal of Operational Research from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:ejores:v:244:y:2015:i:3:p:823-836